Missouri, 2010Winter Storm in Missouri, March 19 to 21, 2010
March 19 to 21, 2010 · NWS EAX · 7 events in 7 counties and zones
A powerful, dynamic, and long duration winter storm, welcomed the arrival of Spring to the Missouri River Valley for March 19th through March 21st, 2010. An initial band of snow moved through the region, during the overnight hours of March 19 into the morning hours of Saturday March 20th, as an upper level storm system, started to develop in the Southern Plains.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful, dynamic, and long duration winter storm, welcomed the arrival of Spring to the Missouri River Valley for March 19th through March 21st, 2010. An initial band of snow moved through the region, during the overnight hours of March 19 into the morning hours of Saturday March 20th, as an upper level storm system, started to develop in the Southern Plains. After a several hour pause in the snow early Saturday morning, additional precipitation developed across Kansas, Oklahoma, Arkansas, and southern Missouri, and then lifted northward into the area. This band of snow continued for 12 to 18 hours, as the upper level storm system drifted eastward, towards Arkansas and Louisiana by Saturday evening. The storm system finally moved far enough to the south by Sunday morning, to end the precipitation in the area. Snow totals upwards of 7 to 10 inches, was reported in areas generally along and south of the Missouri River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 19, 5:31 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 19, 5:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT FRI MAR 19 2010
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/503 PM CDT FRI MAR 19 2010/
SHORT TERM (TONIGHT THROUGH SUNDAY)...
MAIN FOCUS CONTINUES TO BE ON THE UPPER LEVEL STORM SYSTEM THAT WILL
IMPACT THE CWA LATE THIS AFTERNOON THROUGH LATE SUNDAY AFTERNOON. AS
OF THE ISSUANCE OF THIS DISCUSSION...THE COLD FRONT ASSOCIATED WITH
THIS SYSTEM WAS LOCATED ALONG A LINE STRETCHING FROM AROUND
KIRKSVILLE TO LEES SUMMIT. THIS FRONT WILL CONTINUE MOVING
SEWD...BEFORE FINALLY EXITING THE CWA BY THIS EVENING. WITH THE
PASSAGE OF THE FRONT...WINDS HAVE BEGUN TO SHIFT TO THE
NORTH...ADVECTING COLDER AIR INTO NW MO AND NE KS. SNOW HAS BEEN
REPORTED OVER MUCH OF EASTERN NE AND WESTERN IA THROUGH THE
DAY...AND BY MID AFTERNOON THE SNOW WAS BEGINNING TO ENTER THE
EXTREME NW CORNER OF MO.
MODELS ARE GENERALLY IN GOOD AGREEMENT WITH EACH OTHER. THE UPPER
LEVEL TROUGH WILL CONTINUE TO DIG FURTHER SOUTH THROUGH THE
WEEKEND...WITH AN UPPER LEVEL LOW CLOSING OFF OVER NORTHERN TX AND
SOUTHERN OK BY SAT EVENING. THE LOW WILL WRAP ITSELF UP AND PROGRESS
EASTWARD THROUGH SUNDAY...WITH THE IMPACTS ACROSS THE CWA ENDING BY
SUNDAY AFTERNOON.
THE PRECIP BEGINNING TO FALL OVER EXTREME NW MO IS LAGGING WELL
BEHIND THE COLD FRONT. AS THE TEMPERATURES BEGIN TO DROP THROUGH THE
EVENING AND OVERNIGHT HOURS...PRECIP AT TIMES WILL BE A MIXTURE OF
RAIN AND SNOW BEFORE FINALLY TRANSITIONING COMPLETELY OVER THE SNOW
BY SAT MORNING. HOWEVER...THICKNESS GRADIENTS BEHIND THE FRONT WILL
BE QUITE TIGHT...WHICH WILL LEAD TO FAIRLY NARROW REGIONS OF
TRANSITIONING PRECIP.
THE POST FRONTOGENETIC PRECIP WILL ESSENTIALLY BE THE FIRST ROUND OF
THE WEEKEND PRECIP. BY LATE SAT MORNING/SAT AFTERNOON...THE COLD
FRONT WILL MERGE WITH THE MAIN STORM SYSTEM AS IT MOVES INTO THE
SOUTHERN PLAINS. THE MERGER WILL LEAD TO THE GREATEST SNOWFALL
AMOUNTS BEING IN THE SOUTHERN PORTION OF OUR CWA...LIKELY ALONG AND
SOUTH OF HWY 50. THIS REGION IS CURRENTLY UNDER A WINTER STORM
WARNING...WITH MUCH OF THE REMAINDER OF THE CWA UNDER A WINTER
WEATHER ADVISORY.
ACCUMULATIONS WILL INITIALLY BE LIMITED BY THE WARM GROUND. SNOW
WILL ACCUMULATE FIRST ON GRASSY SURFACES...WITH MORE SLUSHY
CONDITIONS EXPECTED ON ROADWAYS. HOWEVER...AS THE SNOWFALL RATE
INCREASES...IT WILL OVERPOWER THE MELTING PROCESS AND LEAD TO
GREATER SNOWFALL ACCUMULATION. NW MO AND EXTREME NE KS WILL RECEIVE
THE LEAST AMOUNT OF SNOWFALL...SINCE THE PRECIP THEY RECEIVE WILL
ONLY BE DUE TO THE PASSAGE OF THE COLD FRONT. SNOWFALL ACCUMULATIONS
HERE WILL BE ON THE ORDER OF 2 TO 4 INCHES. FURTHER SOUTH AROUND THE
KANSAS CITY METRO AREA TOWARD NORTH CENTRAL MO...ACCUMULATIONS WILL
RANGE FROM 3 TO 6 INCHES...WITH LOCATIONS IN THE WARNING AREA
RECEIVING ANYWHERE FROM 5 TO 8 INCHES. BY SUNDAY...THE UPPER LEVEL
LOW POSITIONED OVER ARKANSAS WILL BEGIN TO PIVOT TOWARD THE NE. THE
EXACT TIMING OF THIS PIVOT ACTION WILL PLAY A ROLE IN THE TRACK OF
THIS STORM AND WHERE THE HEAVIEST BAND OF SNOWFALL WILL BE.
ACH
MEDIUM RANGE (SUN NIGHT-FRI)...
FAIRLY QUIET CONDITIONS EXPECTED FOR THE BEGINNING OF THE MEDIUM
RANGE...WITH WARMING TEMPERATURES AND SLIGHT CHANCE OF RAIN BY
MID/LATE NEXT WEEK THE PRIMARY CONCERNS. ONCE POWERFUL UPR LVL
STORM SYSTEM BEGINS TO EJECT EASTWARD INTO THE TENNESSEE RIVER
VALLEY...MID-LVL RIDGING WILL QUICKLY TAKE ITS PLACE THROUGH
WEDNESDAY...AHEAD OF YET ANOTHER SE DIVING PAC S/W TROUGH.
GIVEN THE EXPECTATION OF SNOW AND PERHAPS SOME DEEPER SNOWPACK IN
THE SOUTH...TEMPS WILL BE VERY DIFFICULT THROUGH WEDNESDAY. ON
MONDAY...EXPECTING MINIMAL MIXING OVERALL AS SFC RIDGE AXIS WILL BE
SLIDING THROUGH THE HEART OF THE CWA. GIVEN NEARLY FULL SUNSHINE AND
A QUICKLY MELTING SNOW COVER WOULD EXPECT A DECENT REBOUND IN TEMPS
INTO THE 40S. ENSEMBLE GUIDANCE /LIKELY CAPTURING SEVERAL DIFFERENT
SNOW FCSTS WITHIN/ SUGGEST MEAN TEMPS IN THE MID 50S...WITH HIGHEST
ENSEMBLE MEMBER OF 62 AND LOWEST OF 47 FOR MCI. GIVEN LIGHT MIXING
AM TRENDING TOWARDS THE LOWER END OF THE SPECTRUM. TUESDAY WILL
PROVIDE A MUCH MORE FAVORABLE CONDITION FOR DEEP MIXING AND MUCH
WARMER TEMPS AS LOW-LVL RIDGE AXIS SLIDES TO THE EAST OF THE AREA.
BY TUE AFTN 925:850MB WIND SHOULD AVERAGE 30-35KNOTS WITH 850MB AIR
SOME 10-12 DEGREES ADVECTING NE. WOULD LIKE A SLIGHTLY BETTER SFC
WIND FETCH...BUT STILL FEEL LOW 60S MAY BE ATTAINABLE DESPITE
LINGERING SNOW COVER. ENSEMBLE SPREADS ARE MUCH LOWER WITH TEMPS
BETWEEN THE MID 50S AND LOW 60S.
A BIT MORE UNCERTAINTY ARRIVES BY WED NIGHT THROUGH FRIDAY.
GFS/EC/GEFS FCSTS PULL YET ANOTHER S/W TROUGH THROUGH THE PAC NW ON
SUNDAY...DROPPING THE S/W INTO THE GREAT BASIN MUCH LIKE THIS
WEEKENDS STORM. BOTH MODELS THEN PULL THE S/W THROUGH THE MO RIVER
VALLEY THURSDAY BRINGING A CHC OF RAIN TO THE REGION.
DUX
&&
.AVIATION...
FOR THE 00Z TAFS...BAND OF SNOW ACROSS CENTRAL KANSAS INTO NORTHWEST
CORNER OF MISSOURI...WILL GRADUALLY WORK SOUTH THIS EVENING AIDED BY
ISENTROPIC LIFT DEVELOPING OVER SURFACE FRONT THAT HAS MOVED WELL
SOUTH OF THE TERMINALS. MODELS SHOWING BEST MID LEVEL LIFT OCCURRING
TOWARD MIDNIGHT AND CONTINUING INTO THE EARLY MORNING HOURS...SO
WILL BRINGING CIGS AND VSBYS DOWN INTO IFR RANGE DURING THAT PERIOD.
AS MID LEVEL WINDS VEER LATER TONIGHT...MAY SEE LESS INTENSITY IN
THE PRECIPITATION...AND SOME IMPROVEMENT IN THE CIGS. DURING THE DAY
ON SATURDAY AS SOUTHERN STREAM SHORT WAVE INTENSIFIES...WITH WAA
SETTING UP AHEAD OF IT...SHOULD SEE CIGS LOWER AND PRECIPITATION
INTENSIFY ACROSS THE KANSAS CITY TERMINALS. KSTJ WILL BE MORE ON THE
FRINGE OF THIS LIFT...AND MIGHT EVEN SEE THE SNOW END BY AFTERNOON
AS MAIN BAND OF SNOW SETS UP FURTHER SOUTH. FOR NOW WILL BRING CIGS
AND VSBYS UP INTO THE MVFR RANGE FOR THE DAY ON SATURDAY AND SEE HOW
EVENING MODEL RUNS DEPICT THE EXPECTED TRACK OF THIS SYSTEM SATURDAY
AND SATURDAY NIGHT.
PC
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM CDT
SUNDAY FOR MOZ008-013>017-020>025-028>033-037>039.
WINTER STORM WARNING FROM 1 AM SATURDAY TO 1 PM CDT SUNDAY FOR
MOZ043>045-053-054.
WINTER WEATHER ADVISORY UNTIL 7 AM CDT SUNDAY FOR
MOZ001>007-011- 012.
KS...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM CDT
SUNDAY FOR KSZ025-103>105.
WINTER STORM WARNING FROM 1 AM SATURDAY TO 1 PM CDT SUNDAY FOR
KSZ057-060.
WINTER WEATHER ADVISORY UNTIL 7 AM CDT SUNDAY FOR KSZ102.
&&Hazardous weather outlook, Mar 19, 11:56 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT FRI MAR 19 2010
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CDT FRI MAR 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL PUSH THROUGH THE AREA LATER TODAY BRINGING
MUCH COLDER AIR TO THE REGION. JUST BEHIND THIS FRONT...EXPECT RAIN
TO OCCUR WITH A CHANGEOVER TO SNOW FROM NORTHWEST TO SOUTHEAST AS
COLDER AIR CONTINUES TO FILTER SOUTHWARD. ACCUMULATING SNOW OF 1 TO
3 INCHES WILL BE POSSIBLE TONIGHT...ESPECIALLY ACROSS AREAS ALONG
AND NORTH OF A KANSAS CITY TO KIRKSVILLE LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAIN WILL CONTINUE TO CHANGE TO SNOW ACROSS THE REMAINDER OF THE
OUTLOOK AREA SATURDAY MORNING...WITH ACCUMULATING SNOW LIKELY ACROSS
THE ENTIRE OUTLOOK AREA. SNOW MAY BECOME MODERATE TO HEAVY AT
TIMES...MAINLY ALONG AND SOUTH OF A PAOLA KANSAS TO SEDALIA MISSOURI
LINE LEADING TO THE POSSIBILITY OF HEAVY SNOW ACCUMULATIONS.
THEREFORE...A WINTER STORM WATCH HAS BEEN ISSUED FOR THESE AREAS
WHERE 6 INCHES OF SNOW OR MORE CAN BE EXPECTED. HAZARDOUS TRAVEL
CONDITIONS CAN BE EXPECTED ACROSS ALL OF THE OUTLOOK AREA...AS SNOW
BEGINS TO ACCUMULATE ON ROADWAYS. AN ADVISORY FOR SNOW ACCUMULATIONS
OF 2 TO 5 INCHES IS IN EFFECT FOR ALL OTHER AREAS EXCEPT FAR CENTRAL
MISSOURI. THE SNOWFALL SHOULD COME TO AN END DURING THE DAY SUNDAY
FROM NORTHWEST TO SOUTHEAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
WILL BE MUCH APPRECIATED.
NRR
Winter Storm, Gentry
- When
- March 19, 7:00 PM CST to March 20, 8:00 PM CST
- Where
- Gentry forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.212, -94.410 (the zone’s center; the record gives no point)
Up to six inches of snow was reported across the county.
Winter Storm, Platte
- When
- March 19, 8:30 PM CST to March 21, 4:30 AM CST
- Where
- Platte forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.381, -94.774 (the zone’s center; the record gives no point)
The Kansas City International Airport measured 8.8 inches of snow.
Winter Storm, Jackson
- When
- March 19, 10:30 PM CST to March 21, 6:30 AM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Up to 10 inches of snow was measured across the county.
Winter Storm, Cass
- When
- March 20, 1:30 AM CST to March 21, 6:30 AM CST
- Where
- Cass forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
Up to 10 inches of snow was measured across the county. The National Weather Service Office in Pleasant Hill reported 10 inches of snow.
Winter Storm, Bates
- When
- March 20, 4:00 AM CST to March 21, 7:00 AM CST
- Where
- Bates forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.257, -94.340 (the zone’s center; the record gives no point)
Total snowfall was measured at 7.8 inches in Butler.
Winter Storm, Henry
- When
- March 20, 4:00 AM CST to March 21, 7:00 AM CST
- Where
- Henry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
The city of Clinton received 9.0 inches of snow.
Winter Storm, Pettis
- When
- March 20, 4:00 AM CST to March 21, 7:00 AM CST
- Where
- Pettis forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.728, -93.285 (the zone’s center; the record gives no point)
Up to 9 inches of snow was measured in Sedalia.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 19, 20102 deaths · 1 event
- Winter Storm and Winter Weather in Kansas, March 19 to 21, 201020 injured · $127,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, March 19 to 21, 20101 death · 6 injured · 26 events
- Winter Weather in Wisconsin, March 19 to 20, 20107 injured · 11 events
- Winter Weather in Iowa, March 19 to 20, 201021 events
- Winter Storm and Winter Weather in Texas, March 19 to 20, 201018 events
- Winter Storm in Colorado, March 19 to 20, 201017 events
- Heavy Snow in New Mexico, March 19 to 20, 201013 events
- Winter Weather in Illinois, March 19 to 20, 201013 events
- Heavy Snow in Iowa, March 19 to 20, 20109 events
- Winter Storm and Heavy Snow in Kansas, March 19 to 21, 20108 events
- Winter Storm in Kansas, March 19 to 21, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219299, 219303, 219301, 219298, 219297, 219300, 219302.